Alert archive / New Mexico / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 16, NWS El Paso, TX

June 1, 2006Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 1, 2006, 7:10 PM MDT for Sierra County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2006, 7:10 PM MDT (01:10 UTC)
Expired
Jun 1, 2006, 8:00 PM MDT
In force
50 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 100 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:30 PM MDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 1, 2:30 PM MDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT THU JUN 1 2006

.SYNOPSIS...
SOUTHEAST LOW LEVEL FLOW HAS DRAWN GULF MOISTURE BACK OVER THE
REGION. THIS MOISTURE...COUPLED WITH DAYTIME HEATING WILL SPARK
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE BORDERLAND
EACH DAY THROUGH SATURDAY. TEMPERATURES WILL BE SLIGHTLY COOLER...
BUT STILL WARM...WITH INCREASED AFTERNOON CLOUD COVER.  BY SUNDAY
THE MOISTURE BEGINS TO DIMINISH REDUCING STORMS CHANCES.  STRONG
HIGH PRESSURE ALOFT WILL HELP TO WARM TEMPERATURES ACROSS THE REGION
EARLY NEXT WEEK WITH TRIPLE DIGIT AFTERNOON HIGHS LIKELY OVER THE
LOWLANDS.

&&

.DISCUSSION...
A HUGE UPPER LEVEL RIDGE IS CENTERED OVER THE FOUR CORNERS REGION
THIS AFTERNOON. MODELS KEEP IT ANCHORED OVER THE REGION THROUGH NEXT
WEEK. YESTERDAYS EAST INTRUSION OF GULF MOISTURE LADEN AIR IS IN
PLACE IN THE LOW TO MID LAYERS OF THE ATMOSPHERE ARE MODERATELY MOIST
WITH DEWPOINTS IN THE 40S AND 50S.

THE PROBLEM OF THE DAY...TODAY AND THROUGH MUCH OF THIS FORECAST
PACKAGE...IS THE ISSUE OF WHETHER THUNDERSTORM CAN DEVELOPMENT IN
THIS ENVIRONMENT OF LIMITED MOISTURE AND WARM TEMPS ALOFT.  ALOFT
THE TEMPS ARE QUITE MILD DUE TO THE SUBSIDENCE ASSOCIATE WITH THE
UPPER HIGH. GFS MODEL SOUNDINGS HINT AT A WEAK UPPER LEVEL INVERSION
AND THUS SOME WEAK CAPPING.

THE BEST MOISTURE WILL BE IN PLACE THIS EVENING THROUGH FRIDAY
EVENING...BEYOND THAT THE MOISTURE IS NOT REINFORCE SO IT BEGINS TO
ERODE. THUS POTENTIAL FOR AND COVERAGE OF STORMS SHOULD BEGIN TO
DIMINISH BY SATURDAY. BEST POTENTIAL FOR SEVERE SHOULD BE WEST WHERE
THE INSTABILITY IS GREATER AND A WEAK SURFACE BOUNDARY EXISTS.

CONTINUED HIGH PRESSURE AND THE LOSS OF MOISTURE WILL HELP TO WARM
TEMPERATURES SATURDAY ON.  NEXT WEEK LOOKS PARTICULARLY HOT WITH MAX
AFTERNOON TEMPS AROUND 100 ACROSS THE LOWLANDS THE FIRST HALF OF
NEXT WEEK.

THE FULL EXTENT OF THE MOISTURE NEVER GETS FLUSHED OUT OF THE AREA
AND THUS RESIDUAL TRAPPED MOISTURE APPEARS TO REMAIN THROUGH NEXT
WEEK. THIS MEANS THAT MOUNTAIN STORMS MAY BE POSSIBLE THROUGH THE
WEEK. DESPITE SOME POTENTIAL FOR DRY LIGHTNING THERE DOES NOT APPEAR
TO BE ANY SUSTAINED STRONG WINDS TO GROW WILDFIRES.

&&

.AVIATION...02/00Z-03/00Z
MAINLY VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. BRIEF
PERIODS OF MVRF ARE POSSIBLE DUE TO GUSTY OUTFLOWS WITH WIND SPEEDS
UP TO 40 MPH AND REDUCED VISIBILITY DOWN TO A MILE OR LESS IN
BLOWING DUST IS POSSIBLE. CIGS WITH THUNDERSTORMS COULD LOWER TO 9K
FT THIS AFTERNOON AND EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  91  67  95  67 /  20  10  10   0  10
SIERRA BLANCA TX        55  83  58  86  59 /  20  10  10  10  10
LAS CRUCES              62  90  63  92  64 /  20  10  10   0  10
ALAMOGORDO              61  91  62  92  65 /  20  10  10  10  10
CLOUDCROFT              39  65  41  73  41 /  20  20  20  10  10
TRUTH OR CONSEQUENCES   62  90  62  92  64 /  20  10  10   0  10
SILVER CITY             51  81  54  83  55 /  20  10  10  10  10
DEMING                  59  92  59  92  60 /  20  10  10   0  10
LORDSBURG               59  94  58  99  58 /  20  10  10   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

14 / BIRD
Hazardous weather outlook, Jun 1, 10:30 AM MDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1030 AM MDT THU JUN 01 2006

NMZ022>025-030>032-TXZ055-056-021200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1030 AM MDT THU JUN 01 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN INFLUX OF GULF MOISTURE HAS INCREASE ATMOSPHERIC MOISTURE OVER
THE REGION. COUPLED WITH DAYTIME HEATING THIS MOISTURE WILL HELP TO
DESTABILIZE THE AIRMASS ACROSS SOUTHERN NEW MEXICO AND FAR WEST
TEXAS. THUS AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY. HAZARDS ASSOCIATED WITH THESE STORMS WILL BE BRIEF
HEAVY RAIN...DUE IN PART TO SLOW MOVING STORMS...STRONG GUSTY
OUTFLOW WINDS...AND SMALL HAIL. AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERSISTING ATMOSPHERIC MOISTURE WILL COMBINE WITH DAYTIME HEATING TO
KEEP POTENTIAL FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS FOR ALL AREAS THROUGH SATURDAY. ISOLATED STORMS MAY
PRODUCE EXCESSIVE RAINFALL OR BECOME BRIEFLY SEVERE. THE AREA WILL
BEGIN TO DRY OUT LATE IN THE WEEKEND REDUCING STORM COVERAGE ACROSS
THE REGION NEXT WEEK...WITH BEST STORM CHANCES BEING ISOLATED TO THE
AREA MOUNTAINS AND ADJACENT LOWLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CALLED UPON FOR LOCAL WEATHER CONDITIONS REPORTS.

BIRD

In the hours before

Special weather statement, Jun 1, 3:25 PM MDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
325 PM MDT THU JUN 1 2006

NMZ024-025-012230-
SOUTHERN SACRAMENTO MOUNTAINS-TULAROSA BASIN/SOUTHERN DESERT-

...STRONG THUNDERSTORM MOVING WEST AT 5 MPH WILL INFLUENCE THE AREAS
OF ALAMOGORDO...BOLES ACRES...HIGH ROLLS...LA LUZ...TIMBERON AND
TULAROSA THROUGH 430 PM MDT. EXPECT GUSTY WINDS UP TO 40 MPH...HEAVY
RAINS...AND POSSIBLY SMALL HAIL FROM THIS STORM.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER PORTIONS
OF OTERO COUNTY AS THE AFTERNOON PROGRESSES...ESPECIALLY OVER THE
HIGHER ELEVATIONS IN THE AREA. ACTIVITY SHOULD THEN WIND DOWN
QUICKLY AS SUNSET APPROACHES.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AS
THIS STORM MOVES THROUGH THE AREA.

PIEPER
Special weather statement, Jun 1, 5:57 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
557 PM MDT THU JUN 1 2006

NMZ023-020100-
SIERRA COUNTY LAKES REGION-

A STRONG THUNDERSTORM IS MOVING SLOWLY TO THE SOUTH SOUTHEAST.
AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR TRUTH OR CONSEQUENCES.
MOVEMENT WAS SOUTHWEST AT 5 MPH.

SPECIFICALLY...THE AREAS ALONG INTERSTATE 25 FROM TRUTH OR
CONSEQUENCES TO ABOUT 5 MILES NORTH OF TRUTH OR CONSEQUENCES WILL BE
INFLUENCED BY THIS STORM IN THE NEXT 10 TO 20 MINUTES.

OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE CUCHILLO...
ELEPHANT BUTTE AND WILLIAMSBURG.

PIEPER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:29 PM MDTSevere Thunderstorm WarningEPZSierra46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.